November 24, 1997

Coma From Long-term Overingestion of Isoniazid

Author Affiliations

From the Department of Medicine (Drs Salkind and Hewitt) and the Division of Infectious Diseases (Dr Salkind), University of Mississippi School of Medicine, Jackson. Dr Salkind is now with the Department of Medicine, Division of Infectious Diseases, State University of New York at Buffalo.

Arch Intern Med. 1997;157(21):2518-2520. doi:10.1001/archinte.1997.00440420156017

Overingestion of isoniazid can cause confusion, slurred speech, seizures, coma, and death. Most cases of a central nervous system toxic reaction due to isoniazid use result from sudden intentional or accidental overdose. We describe a patient taking 1200 mg of isoniazid daily for 6 weeks who presented to the hospital with confusion and lethargy that progressed to coma. Within 30 minutes of receiving 1 g of intravenous pyridoxine hydrochloride, the patient was fully alert and lucid. The diagnosis of a toxic reaction to isoniazid was delayed by the possibility of concurrent active neurosyphilis and the failure to initially consider isoniazid poisoning in a patient without a history of sudden isoniazid overdose.

Arch Intern Med. 1997;157:2518-2520